Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Are Bisphosphonates the 'biz'?

MagazineApril 2009 (Vol. 20 Issue 1)Are Bisphosphonates the 'biz'?

Bisphosphonates, a class of drugs often used to increase bone mass, came under the FDA spotlight after two separate studies linked them with high rates of atrial fibrillation, a heart rhythm disorder that can lead to stroke

Bisphosphonates, a class of drugs often used to increase bone mass, came under the FDA spotlight after two separate studies linked them with high rates of atrial fibrillation, a heart rhythm disorder that can lead to stroke.

The studies looked at thousands of postmenopausal women taking bisphosphonates-zoledronic acid (Reclast, Aclasta) or alendronate (Fosamax)-for osteoporosis.

In the Health Outcomes and Reduced Incidence with Zoledronic Acid Once Yearly (HORIZON) study, once-a-year injections of zoledronic acid significantly reduced the risk of spinal, hip and other fractures during a three-year period. However, more volunteers using the drug developed serious heart-rhythm irregularities compared with those given a placebo (N Engl J Med, 2007; 356: 1809-22).

Similarly, in the Fracture Interven-tion Trial (FIT), women taking alen-dronate had a 50-per-cent higher risk of serious atrial fibrillation compared with those taking a dummy pill (N Engl J Med, 2007; 356: 1895-6).

In an editorial accompanying the two studies, Dr Juliet Compston, of Cambridge University in the UK, notes that "a causal relationship must be given serious consideration" (N Engl J Med, 2007; 356: 1878-80).

Precisely how bisphosphonates increase the risk of atrial fibrillation is unclear, but it may be that the drugs trigger the release of inflam-matory cytokines, associated with an increased risk of irregular heartbeats (N Engl J Med, 2007; 356: 1895-6).

Nevertheless, in announcing the safety review, the FDA said it "does not believe that healthcare providers or patients should change either their prescribing practices or their use of bisphosphonates at this time".

The agency admits that the review could take up to 12 months to complete. In that time, thousands more women could be putting their lives at risk by taking these drugs.

Bone-disease risk

This is not the first time that the safety of bisphosphonates has come into question. In the past few years, reports have linked them to osteo-necrosis of the jaw (ONJ), or 'dead jaw' syndrome, in which bone tissue fails to heal after even minor trauma such as a tooth extraction. This can lead to bone infection and fracture, and may require long-term anti-biotics, or surgery to remove the dead bone.

In a study of more than 40,000 cancer patients, recipients of i.v. bisphosphonates also had a higher risk of having to undergo surgical procedures of the jaw and facial bones-possibly as a reflection of an increased risk of ONJ (J Natl Cancer

Inst, 2007; 99: 1016-24).

Cancer patients are often given bisphosphonates for bone lesions and elevated calcium levels in the blood, but the new data show that the drugs may have an adverse effect on bone.

After six years of follow-up, jaw inflammation or surgery was report-ed in 5.5 per cent of patients treated with pamidronate (Aredia) and/or zoledronic acid (Zometa) compared with only 0.3 per cent of non-users. Moreover, the risk of jaw inflamma-tion or surgery was greater the longer the bisphosphonate use.

According to the researchers, this supports the possibility of a causal association between intravenous bisphosphonate use and jaw disease, although such conclusions are likely to come as no surprise to drugs manufacturer Novartis. In 2004, it added osteonecrosis of the jaw to the list of possible toxicities in the product inserts for pamidronate and zoledronic acid.

Beyond bones

There is yet more bad news for people taking bisphosphonates. A special clinical update presented in November at the American Societyof Nephrology's (ASN) 40th Annual Meeting and Scientific Expositionin San Francisco found increasing evidence that the drugs can cause kidney damage. The risks are especially high with the nitrogen-containing types of bisphosphonates, the same as those linked with ONJ.

Nevertheless, this, strangely, did not prevent the ASN from statingin its press release that, "Despite these risks, bisphosphonates remain important in treating the high rate of osteoporosis in patients with kidney disease."

Considering the other serious adverse effects associated with these drugs (see box below), it would appear to be more important to look beyond the bisphosphonates.

For alternative ways to treat osteo-porosis, see WDDTY vol 9 no 10.

Joanna Evans

Other effects

- Anaemia

- Anorexia

- Hypertension

- Oesophageal ulcers - (with oral formulations)

- Flu-like symptoms

- Nausea

- Diarrhoea

- Abdominal pain

- Headache

- Dizziness

- Bone and joint pain

- Muscle pain

- Fever.


Chronic mouth ulcers

Anaesthetics

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved